Alert archive / Kentucky / Special Weather Statements in 2023

Special Weather Statement, NWS Jackson, KY

March 25, 2023Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this special weather statement at Mar 25, 2023, 1:21 AM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2023, 1:21 AM EDT (05:21 UTC)
Expired
Mar 25, 2023, 1:45 AM EDT
In force
24 min
Issued by
NWS Jackson, KY
Hail
0.00 in
Wind
30

Counties Pulaski County, KY, Wayne County, KY

The radar

The Louisville radar (KLVX), 153 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS83 KJKL 250521
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
121 AM EDT Sat Mar 25 2023
 
KYZ079-083-084-250545-
McCreary KY-Wayne KY-Pulaski KY-
121 AM EDT Sat Mar 25 2023

...Strong thunderstorms will impact portions of Wayne, western
Pulaski and southwestern McCreary Counties through 145 AM EDT...

At 121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Campbellsville to Jamestown to
8 miles west of Byrdstown. Movement was northeast at 75 mph.

HAZARD...Winds gusts between 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Faubush around 130 AM EDT.
  Magnum, Cains Store, Pointer and Sunnybrook around 135 AM EDT.
  Zula, Susie, Hidalgo, Cabell, Powersburg, Stab, Hogue and 
  Slickford around 140 AM EDT.

Other locations in the path of these storms include Monticello,
Parnell, Cooper, Steubenville and Oil Valley.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Pulaski County between mile markers 17 and
22.
 Louis B. Nunn Parkway 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3735 8456 3660 8458
      3660 8486 3662 8499 3668 8500 3669 8502
      3676 8501 3686 8506
TIME...MOT...LOC 0521Z 225DEG 67KT 3733 8516 3698 8508 3652 8528 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

VORST

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Mar 24, 11:10 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 24, 11:10 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1110 PM EDT Fri Mar 24 2023

.UPDATE...
Issued at 1110 PM EDT FRI MAR 24 2023

Eastern Kentucky is essentially shower-free as of 3z, as the
focus turns to upstream convection ahead of a pressing cold front.
The wavering boundary across Eastern Kentucky today has slowly
drifted back north, currently residing across the northern 2/3rds
of the CWA per the latest surface obs/analysis. CAMs suggest the
upstream line of showers and storms to weaken east as instability
dwindles with time. That said, RAP soundings along with other high
res guidance suggests limited 100-300 J/kg of MUCAPE across
mainly the southwestern third of the CWA into the overnight. This,
tied with an increasing (45-60 kt) LLJ and sufficient shear,
could pose an isolated risk for strong storms/bowing features-
particularly if the current Middle TN storms can sustain
themselves enough as they meander northeast. Have updated PoPs
based on the latest CAM and radar trends, along with minor tweaks
in sky grids. Lastly, have refined T/Td/Wind grids by loading and
blending in the latest obs. Updated grids have been sent to NDFD
and Webfarms.

UPDATE Issued at 850 PM EDT FRI MAR 24 2023

Showers have generally diminished across Eastern Kentucky as of
this hour, as the wavering frontal boundary builds back north as a
warm front. Have refined PoP grids, along with sky grids, to
better reflect the latest rad/sat trends. Have also blended in the
latest high resolution guidance for PoPs through the overnight
along and ahead of the approaching cold front. Additionally, have
refined hourly T grids to account for the north to south gradient.
Where denser clouds and more persistent rain occurred this
afternoon, temperatures were running cooler than forecast and much
cooler than locations nearer to the Tennessee border. Outside of
these tweaks, Td and wind obs were also loaded and blended.
Updated grids along with a fresh set of zones with the changes
have been sent.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 455 PM EDT FRI MAR 24 2023

JKL has endured round 1 of this ongoing system today, now for round
2 overnight. An upper level low and trough is located across the
Central Plains this afternoon, and should continue to push towards
the Mid-Mississippi Valley overnight. Given a strong upper level
ridge in place just off the Florida Coast, which isn't budging, the
pressure gradients between the two systems will substantially
increase throughout the night and into the day tomorrow, once the
low makes it to the Lower Great Lakes.

At the surface, a cold front has now stalled from west to east
across the state through much of the day, mainly affecting the
northern half. A surface low pressure system is currently located
across the Southern Plains, becoming phased with the upper level
low, and continuing to push farther northeast towards the Mid-
Mississippi Valley and then the Lower Great Lakes by tomorrow morning.
This system will gain considerable strength as it makes this
transition, deepening from a 1004 mb low this afternoon, to a 986 mb
low by Saturday afternoon/evening (according to the latest ECMWF).
This strong of a pressure change is also indicative of increased
winds along this system.

During the day today, the stalled front brought rain to much of
eastern Kentucky. The original thought was that the far southeast of
the state would remain relatively dry, with most of the moisture
focused from west to east along the stalled boundary. However,
mother nature played a little game, and brought a decent line of
showers and embedded thunderstorms oriented from SW to NE across the
eastern half of the state, resulting in updates to pops throughout
the morning and early afternoon.

Now, as we head into the late afternoon hours, the moisture is
becoming more confined to the frontal boundary in the northern
portion of the CWA, while the SE is drying back out. Shower and
thunderstorm coverage is also ramping back up across western KY, as
the surface low begins to near them from the west. Heading into the
overnight, as the surface low continues to track northeast, this
stalled front will quickly lift back north as a warm front. This may
bring a period of drying conditions across eastern KY once the front
moves north out of the CWA, at least for a few hours. It won't last
long though, as the next cold front then sweeps through the state on
the tail of the quick-moving low.

Showers and embedded thunderstorms are expected along and just ahead
of the frontal boundary, passing through eastern KY generally
between 5 and 12Z overnight. SPC has kept the better severe risk
more to our southwest, though a portion of the slight risk and 2%
tornado risk make their way into our far SW counties, west of I-75.
Ultimately, instability doesn't look that great across this portion
of the state, especially as we head into overnight and lose even
more heating. Very little CAPE exists. The concern, however, is the
amount of wind being generated through the atmosphere with this
system, and the ability for it to gust down to the ground with any
shower or thunderstorm that develops. The 2% tornado risk is caused
likely to do more with the amount of low level wind sheer and
potential twisting in the 0-3km, vs. the actual instability present
to allow for lift and long-lived/organized storms.

Just behind the front, models are still showing strong evidence of a
llvl jet setting up across the central and eastern portion of the
state, along with a jet streak in the upper levels shortly
thereafter. There is just so much wind with this system. By the time
the front moves though, within an hour or two, we will lose the
overnight inversion in the lowest levels, and will begin mixing
stronger winds down to the ground. It's unusual to see an inversion
break between 9 and 12Z, but all signs lead to it happening. Much
drier air entraining in behind the departing system won't help
things either, as this allows for better mixing. Winds will start
gusting across eastern KY as soon as the front moves through - as
early as 8Z in the western CWA. They will continue to gain strength
throughout the early afternoon, with peak gusts still between 40 and
45 knots in the northern portion of the CWA, and between 35 and 40
kts elsewhere (especially on the ridgetops). It was no surprise that
Wind Advisories began getting hoisted for multiple NWS offices today
ahead of this wind threat. After collaboration, LMK (along with IND)
was in agreement in our earlier onset for the NWP, with ILN and RLX
delaying their start time a bit given their location farther north
and east. The wind advisory will begin at 8Z and continue through 0Z
Saturday. It is possible that we could lose the best pressure
gradients a few hours before 0Z, and highest gusts may begin to
subside - but would rather have it out just in case and cancel if
need be, verses having to extend it for just a couple hours.

Otherwise, for Saturday, conditions should be quite nice - albeit
windy. High pressure will develop and settle over the state by that
evening and overnight. This high pressure will also be concurrent
with a llvl inversion, preventing any stronger winds aloft from
being able to make it down to the surface from that point forward.
Skies will clear out throughout the day Saturday, and rain chances
will come to an end. A couple of the CAMs do try to bring in a few
small showers, likely from wrap around moisture, into the state
during the day. However, there is little confidence in this. Did
include some slight chances in the far SE high-terrain given
lingering moisture and strong upslope flow, along with stronger
agreement amongst the CAMs.

With clear skies and high pressure in place, did include a bit of a
ridge/valley split for Saturday night, though not much. Winds aloft
will still be honking - the jet streak will actually be
strengthening across the Ohio Valley, advecting WSW flow into the
region. So without the CAA, and subsidence through the column, it
will be interesting to see just how much some of the deeper valleys
can drop. Temperatures should range from the upper 30s to the low
40s.

.LONG TERM...(Sunday through Friday)
Issued at 340 PM EDT FRI MAR 24 2023

A ridge of high pressure will bring dry weather to eastern to
begin the extended period on Sunday. After that, we can expect
periods of scattered rain showers to affect the area, as a series
of upper level disturbances move across the eastern third of the
CONUS. In general, temperatures will be above average, with highs
on the warmest days topping out in the upper 60s to lower 70s. THe
coolest days will be Tuesday and Wednesday, when we should see max
values in the upper 50s and lower 60s. These cooler temperatures
will be attributed to widespread cloud cover, scattered rain
showers, and cooler air that will all be associated with a passing
upper low. After a brief period of dry weather Tuesday night
through early Thursday morning, another bout of soaking rain may
occur to end the week, as another area of low pressure and its
surface cold front push through the region. Winds will pick up and
be quite gusty during the passage of the end of week weather
system. We may see some frost, especially in valleys, late Tuesday
night into early Wednesday morning, as temperatures fall into the
low to mid 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 850 PM EDT FRI MAR 24 2023

Showers have started diminishing across most of Eastern Kentucky
as of TAF issuance, allowing most sites to begin in the VFR
category. That said, where there is more consistent activity nearer
to the boundary, MVFR CIGs are in place and even brief visibility
reductions for SYM. As the boundary builds north as a warm front
into the night, all sites will return to VFR. As this occurs,
winds aloft will increase as a strong low level jet takes shape
across the area. LLWS of 35 to 45 kts will be possible for a few
hours (generally 4z-9z), before an approaching and passing cold
front allows for showers and storms into Saturday morning and the
better mix down of these winds. Guidance was optimistic through
the night, where low end VFR is possible, but dips to MVFR or
lower can't be ruled out within heavier showers or storms. Post
front, VFR will prevail with CIGs increasing and cloud coverage
thinning overall through the day Saturday. As surface winds
increase along and behind the front late tonight, sustained values
of 15 to 25 kts and gusts between 30 and 40 kts should be
expected into Saturday morning through the afternoon. These will
slacken toward the end of the period and into Saturday night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KYZ044.

Wind Advisory from 4 AM to 8 PM EDT Saturday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...BB
SHORT TERM...JMW
LONG TERM...AR
AVIATION...BB
Hazardous weather outlook, Mar 24, 3:42 PM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
342 PM EDT Fri Mar 24 2023

KYZ044-251945-
Fleming-
Including the city of Flemingsburg
342 PM EDT Fri Mar 24 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Showers, with embedded thunderstorms at times, are expected through
tonight. Locally heavy rainfall and isolated flash flooding of low
lying and poor drainage areas will be possible. See the latest Flash
Flood Watch for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong southwest wind gusts of 40 to 50 mph will likely occur on
Saturday. See the latest Wind Advisory for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any instances of flooding through the
overnight, or wind damage that occurs on Saturday.

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-251945-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
342 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

A weakening line of organized thunderstorms will move in from the
west overnight. These will contain a threat of strong to damaging
wind gusts as they approach; however, an isolated tornado can not be
completely ruled out, particularly west of I-75. Locally heavy rainfall
and minor flooding of low lying and poor drainage areas will also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong southwest wind gusts of 35 to 45 mph will likely occur on
Saturday. See the latest Wind Advisory for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any instances of storm damage or
flooding through Saturday.

JMW/AR

In the hours before

Local storm report, Mar 25, 12:06 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1206 AM EDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 SE VIPER              37.16N 83.13W
03/24/2023                   PERRY              KY   BROADCAST MEDIA

            MULTIPLE TREES REPORTED TO BE BLOWN DOWN
            BEHIND VIPER ELEMENTARY SCHOOL IN VIPER, KY.
            TIME IS ESTIMATED VIA RADAR.

&&

AV
Special weather statement, Mar 25, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
121 AM EDT Sat Mar 25 2023

KYZ079-083-084-250545-
McCreary KY-Wayne KY-Pulaski KY-
121 AM EDT Sat Mar 25 2023

...Strong thunderstorms will impact portions of Wayne, western
Pulaski and southwestern McCreary Counties through 145 AM EDT...

At 121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Campbellsville to Jamestown to
8 miles west of Byrdstown. Movement was northeast at 75 mph.

HAZARD...Winds gusts between 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Faubush around 130 AM EDT.
  Magnum, Cains Store, Pointer and Sunnybrook around 135 AM EDT.
  Zula, Susie, Hidalgo, Cabell, Powersburg, Stab, Hogue and
  Slickford around 140 AM EDT.

Other locations in the path of these storms include Monticello,
Parnell, Cooper, Steubenville and Oil Valley.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Pulaski County between mile markers 17 and
22.
 Louis B. Nunn Parkway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3735 8456 3660 8458
      3660 8486 3662 8499 3668 8500 3669 8502
      3676 8501 3686 8506
TIME...MOT...LOC 0521Z 225DEG 67KT 3733 8516 3698 8508 3652 8528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

VORST

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:44 AM EDTSpecial Weather StatementJKLJackson, Lee, Rockcastle31 min

Nearby

Special Weather Statements in Kentucky, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.